Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 129, NWS Omaha, NE

June 24, 2000Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 24, 2000, 1:28 AM CDT for Cedar County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 24, 2000, 1:28 AM CDT (06:28 UTC)
Expired
Jun 24, 2000, 2:00 AM CDT
In force
32 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cedar County, NE

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3677 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
3.0
Supercell composite
21.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 240630
SVROMA
NEC027-240700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
128 AM CDT SAT JUN 24 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CEDAR COUNTY IN NORTHEAST NEBRASKA

* UNTIL 200 AM CDT

* AT 119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 7 MILES NORTHWEST OF ST.
  HELENA...OR ABOUT 2 MILES EAST OF YANKTON...MOVING SOUTH AT 20 MPH.

SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 200 AM CDT           
  INCLUDE...ST. HELENA...MENOMINEE...BOW VALLEY...FORDYCE...
  HARTINGTON...

LARGE HAIL UP TO AN INCH IN DIAMETER IS LIKELY WITH THIS STORM. GO 
TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS 
AND GLASS DOORS.

LAT...LON 4294 9723 4292 9747 4254 9746 4256 9715

MEAD

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:50 PM CDT, 10 hours 38 minutes earlier.

Area forecast discussion, Jun 23, 2:50 PM CDT, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT FRI JUN 23 2000

...WHEN AND WHERE THUNDERSTORMS...

SHORT TERM...IN THE SHORT TERM ONE OF THE MOST IMPORTANT FEATURES TO
MONITOR IS THE BOUNDARY FROM THE IOWA MISSOURI BORDER WEST ACROSS
SOUTHEAST NEBRASKA BETWEEN OMA AND LNK...THEN NORTHWEST TOWARD BBW.
THE 1800Z SOUNDING INDICATED OVER 70 J/KG CIN HOLDING BACK AROUND
2000 J?KG NORTH OF THIS BOUNDARY...WHILE TO THE SOUTH THE CU FIELD
IS INCREASING IN THE CONVERGENCE ZONE AND INSTABILITY IS INCREASING.
THUS THE SOUTHERN PART OF THE CWA IS MOST LIKELY FOR THUNDERSTORM
DEVELOPMENT.   BETTER SHEAR PROFILES ARE NORTH WHERE 0-6 KM SHEAR
VALUES WILL BE AROUND 35 KTS...AND SOME CONVECTION IS POSSIBLE ALONG
SLOWLY APPROACHING COLD FRONT WORKING WITH AN APPROACHING SHORT WAVE
TROUGH TO ERODE THE CAP.  THE SLIGHT RISK OF SEVERE STORMS FROM SPC
LOOKS IDEAL...WITH A HAIL/WIND DAMAGE THREAT MOST LIKELY IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

LONGER TERM...EXAMINING THE VARIOUS MODELS...THE ETA SEEMED TO
HANDLE THE INITIAL PRECIPITATION FIELDS THE BEST...ALTHOUGH
INITIALLY CONVECTION MAY BE CONCENTRATED TO FAR SOUTH INTO KANSAS.
THE EVENT SHOULD MAINLY BE AN EVENING EVENT ACCORDING TO ALL OF THE
NUMERICAL MODELS...EXCEPT NORTHEAST.

WILL GO WITH THE FRONTAL MOVEMENT OF THE ETA MODEL WHICH KEEPS MOST
OF CWA IN MOIST SRLY FLOW SATURDAY WITH THE FRONT SINKING SOUTHWARD
SUNDAY NIGHT INTO THE DAY SUNDAY.  ALL MODELS SUGGEST A NOCTURNAL
MCS...ESPECIALLY NORTHEAST NEBRASKA SATURDAY NIGHT WHERE WARM
ADVECTION MAXIMUM AT 850 MB IS PREDICTED.  THIS AREA OF SHOWERS AND
THUNDERSTORMS WILL SHIFT SWRD THROUGH THE CWA INTO EARLY AFTERNOON
SUNDAY...UNTIL SUNDAY NIGHT IT EXITS THE AREA.

FWC MOS TEMPS WILL PROBABLY BE WARMER TONIGHT WITH THE HIGH
DEWPOINTS...THE HIGHS SATURDAY AREA CLOSE AS ALL MODELS KEEP THE
SAME TYPE OF AIRMASS IN THE AREA.  THE ONLY HITCH WILL BE THE
LOCATION OF OUTFLOW BOUNDARIES.  COOLER SUNDAY...AND BELIEVE CLOUDS
AND COOL ADVECTION WILL KEEP TEMPERATURES BELOW MOS...CERTAINLY
BELOW 90 DEGREES.

OMA...NONE.

BYRD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:05 PM CDTTornado WarningOAXRichardson25 min
Jun 23, 7:37 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster38 min
Jun 23, 7:53 PM CDTSevere Thunderstorm WarningOAXRichardson52 min
Jun 23, 8:17 PM CDTSevere Thunderstorm WarningOAXCass43 min
Jun 23, 8:44 PM CDTFlash Flood WarningOAXCass6 hr
Jun 23, 8:56 PM CDTSevere Thunderstorm WarningOAXCedar, Knox49 min
Jun 23, 8:59 PM CDTSevere Thunderstorm WarningOAXBoone46 min
Jun 23, 9:04 PM CDTSevere Thunderstorm WarningOAXMadison, Platte41 min
Jun 23, 9:23 PM CDTSevere Thunderstorm WarningOAXColfax52 min
Jun 23, 9:42 PM CDTSevere Thunderstorm WarningOAXCedar48 min
Jun 23, 9:48 PM CDTSevere Thunderstorm WarningOAXMadison42 min
Jun 23, 10:28 PM CDTFlash Flood WarningOAXNemaha, Otoe, Richardson4 hr
Jun 23, 10:30 PM CDTFlash Flood WarningOAXMadison4 hr
Jun 24, 12:00 AM CDTSevere Thunderstorm WarningOAXButler30 min
Jun 24, 2:33 AM CDTFlash Flood WarningOAXMadison4 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.